Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

August 2, 2020Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Aug 2, 2020, 2:17 PM EDT for Lewis County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 2:17 PM EDT (18:17 UTC)
Expired
Aug 2, 2020, 3:00 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 29 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS81 KBUF 021817
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT Sun Aug 2 2020

NYZ006-008-021900-
Oswego-Lewis-
217 PM EDT Sun Aug 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND
EAST CENTRAL OSWEGO COUNTIES...

At 217 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Camden, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Redfield, Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig,
Port Leyden, Lyons Falls, Constableville, Turin, Osceola, West
Leyden, Mohawk Hill, North Osceola, Swancott Mill, Talcottville and
Brantingham.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4360 7514 4342 7553 4348 7581 4334 7588
      4335 7590 4369 7577 4373 7512 4361 7511
TIME...MOT...LOC 1817Z 222DEG 35KT 4345 7566 
$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:58 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 2, 1:58 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
158 PM EDT Sun Aug 2 2020

.SYNOPSIS...
Low pressure passing by to our west will push a warm front across
the region this afternoon. This will help to generate a few showers
and thunderstorms...especially east of the Lake Ontario where the
storms could be strong or even severe. The unsettled weather will
remain over the region each of the next couple days...as weak
disturbances will pass through while a tropical system will ride
up the coast.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Low pressure tracking to our west will support some unsettled
weather across the area through the first half of tonight. This will
include some strong winds to as high as 40 mph across the IAG
Frontier and the threat for strong to severe afternoon storms EAST
of the Genesee valley. Plenty of shear for any storms to work with
so risk for damaging winds also includes isolated tornadoes. See SPC
guidance for additional details. The bulk of today though will be
dry for areas like the Genesee valley and Finger Lakes region.

Passing cold front ends strong thunderstorm threat after this
evening with showers tapering off overnight.

Wave lifts front back into area on Monday with more unsettled
weather during the afternoon through Monday night. Pops raised from
continuity to low likely.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
On Tuesday, a potent shortwave trough will round the base of the
large scale trough. Its PV anomaly strengthening to around 550
mb, will cause a surface low to form out ahead of the shortwave
trough over the Ohio Valley, tracking it northeast across WNY on
Tuesday into early Wednesday. As the developing sfc low tracks
northeast, rain will overspread the Western and North Central NY
areas, causing showers through the evening on Tuesday.
Temperatures will cool slightly for Tuesday, with highs in the
low 70s to near 80 from the higher terrain to the lower
elevations respectively.

Tuesday night, showers will taper off from southwest to northeast as
the sfc low and its shortwave trough, tracks northeast and begins to
interact with Isaias, aiding in it's Extra Tropical transition over
New England. As the sfc low moves northeast, its trailing cold front
will cross the region, initiating cold air advection over the area
on Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Cold air advection will continue early Wednesday with morning 850H
temperatures dropping to around 7C to 8C across WNY and the North
Country. Model guidance is still a bit split on how cold it will
get, but generally most guidance bring the 850 temperatures down to
around 8C to 10C. Showers will be possible on Wednesday with the
larger trough still over the area, but will taper off from west to
east.

The rest of the long term period will be mostly dry as an area of
high pressure moves into the region. A few showers will be possible
on Friday as a shortwave trough moves through.

Temperatures on Wednesday will be in the upper 60s across the
highest terrain, and in the mid 70s across the lower elevations. Day
to day warming will allow temperatures to gain around 2 to 3 degrees
per day with highs reaching the upper 70s to mid 80s on Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
While VFR conditions will be in place across much of the region this
afternoon...a wealth of strato-cu will be based around 3500 ft. MVFR
cigs will be stubborn to break across the Southern Tier though. As
we progress deeper into the afternoon and early evening...showers
and thunderstorms will become more common across the region. This
will especially be the case east of Lake Ontario where strong
convection will be possible.

Winds this afternoon will average 15 to 25 knots in most areas.
Gusts near Lake Erie and across much of the IAG Frontier will be as
high as 35 knots.

Cigs will lower to MVFR (IFR Srn Tier, ie KJHW) levels for most of
the region tonight as the evening convection grudgingly winds down
to scattered showers overnight.

Outlook...

Monday and Tuesday...MVFR/VFR with a chance of showers and
thunderstorms.
Wednesday...VFR, but showers possible east of Lake Ontario.
Thursday and Friday...VFR.

&&

.MARINE...
A warm front will push north of the waters today and this will bring
an increasing southwesterly flow. This will be followed by cold
front as low pressure passes just north of Lake Erie and Lake
Ontario. This will support Small Craft headlines on most of the
waters, both ahead of and behind the cold front.

There will be showers and thunderstorms today, some of which could
be strong across eastern portions of Lake Ontario and the St
Lawrence River.

Winds will diminish quickly late tonight and into Monday. There's a
chance for waterspouts along a convergence boundary which is
expected to develop on Lake Erie. Waterspouts will be possible
through mid-week with cooling temperatures aloft.

&&

.TIDES/COASTAL FLOODING...
Winds increasing as low pressure tracks to our west will cause
minor lakeshore flooding along Lake Erie this afternoon and
evening. This is likely to push levels at the Buffalo gauge to
around 7 feet.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 11 PM EDT this evening through
     Monday morning for NYZ004>007.
     Beach Hazards Statement from 8 PM EDT this evening through
     late tonight for NYZ001>003.
     Lakeshore Flood Advisory until 2 AM EDT Monday for NYZ010-019-
     085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 5 AM EDT Monday for LEZ040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ030.
         Small Craft Advisory from 11 PM this evening to 11 AM EDT
         Monday for LOZ043>045.
         Small Craft Advisory until 6 AM EDT Monday for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...SW
LONG TERM...SW
AVIATION...RSH
MARINE...Apffel
TIDES/COASTAL FLOODING...Apffel/Hitchcock
Hazardous weather outlook, Aug 2, 5:01 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
501 AM EDT Sun Aug 2 2020

NYZ011>013-020-021-030915-
Genesee-Wyoming-Livingston-Cattaraugus-Allegany-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-030915-
Niagara-Orleans-Monroe-
501 AM EDT Sun Aug 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-030915-
Northern Erie-Chautauqua-Southern Erie-
501 AM EDT Sun Aug 2 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a risk for minor lakeshore flooding late Sunday afternoon
through Sunday night. Increased wave action may also cause dangerous
swimming conditions along the Lake Erie shoreline during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-014-030915-
Lewis-Ontario-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a risk for severe thunderstorms this afternoon, with the
potential to cause damaging wind gusts, heavy rain, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a small risk that thunderstorms will produce strong winds
and heavy rainfall on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-030915-
Wayne-Northern Cayuga-Oswego-Jefferson-
501 AM EDT Sun Aug 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a risk for severe thunderstorms this afternoon, with the
potential to cause damaging wind gusts, heavy rain, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a small risk that thunderstorms will produce strong winds
and heavy rainfall on Sunday.

Also, wave action may cause dangerous swimming conditions Sunday
night along the Lake Ontario shoreline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-030915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-030915-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a small risk that thunderstorms will produce strong winds
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 2, 9:29 AM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
929 AM EDT Sun Aug 2 2020

NYZ006>008-021600-
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
929 AM EDT Sun Aug 2 2020

...Strong Storms Possible This Afternoon and Evening...

Morning clouds and scattered showers will give way to a little sun
later this morning into the afternoon. This will help to set the
stage for some thunderstorms that could be strong later today.
There will even be the potential for severe thunderstorms. While
the primary severe weather risk will be damaging straight line
winds...an isolated tornado will also be possible. The highest
chance for strong to severe storms will be north of the Tug Hill.
Storms this afternoon will likely contain a fairly high amount of
lightning as well.

Those with outdoor activities should keep an eye to the sky this
afternoon and stay alert to any severe weather warnings through
your favorite source of National Weather Service information.

RSH
Special weather statement, Aug 2, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT Sun Aug 2 2020

NYZ006-008-021900-
Oswego-Lewis-
217 PM EDT Sun Aug 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND
EAST CENTRAL OSWEGO COUNTIES...

At 217 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Camden, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Redfield, Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig,
Port Leyden, Lyons Falls, Constableville, Turin, Osceola, West
Leyden, Mohawk Hill, North Osceola, Swancott Mill, Talcottville and
Brantingham.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4360 7514 4342 7553 4348 7581 4334 7588
      4335 7590 4369 7577 4373 7512 4361 7511
TIME...MOT...LOC 1817Z 222DEG 35KT 4345 7566

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:17 AM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more31 hr
Aug 2, 4:17 AM EDTLakeshore Flood AdvisoryBUFChautauqua, Erie22 hr
Aug 2, 2:35 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego55 min
Aug 2, 3:23 PM EDTSpecial Weather StatementBUFLewis22 min
Aug 2, 7:36 PM EDTSpecial Marine WarningBUF39 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.